Medications that inhibit muscle growth

  • Posted by a hidden member.
    Log in to view his profile

    Jan 20, 2010 9:16 PM GMT
    Muscle boys and their admirers,

    I have heard some medications like pain killers and anti-depressants can inhibit muscle growth? Can anyone confirm this or name some medications?

    -T
  • Celticmusl

    Posts: 4330

    Jan 20, 2010 9:47 PM GMT
    I'm sure there are tons that would cause problems with building muscle. I've read that Tylenol and Advil increases estrogen over time but Aleve does not. Of course, heavy drinking also increases estrogen levels. The more fat you carry, the more estrogen you produce. Certain plastic containers, such as pop bottles, and microwave containers, causes estrogen levels to increase and testosterone levels to drop, etc.

    I guess most of my personal research is in regards to estrogen and testosterone levels.
  • Posted by a hidden member.
    Log in to view his profile

    Jan 20, 2010 11:53 PM GMT
    There are loads

    Alcohol ups your cortisol the muscle catabolism hormone by 3% per unit of alcohol per week.

    Cortisone the pain killer injected to sprained muscles also gets converted to cortisol

    Protease inhibitors in AIDS cocktails cause muscle break down and wastage to the point most long term AIDS paitents are prescribed steroids

    Caffeine, not much evidence by way of it's effect on muscle but speeds up metabolism, increased energy expenditure means loss of mass either/fat or muscle if you don't eat adequate calories

    Most antidepressants and anti-anxiety drugs dull the pararsympathetic nervous system which means your strength may suffer and muscle mass as a consequence

    Advil/tylenol/asprin..... I won't comment on because honestly I've read studies both ways. The most recent one I read said that taking them after workouts slowed down the process of muscle repair....but plenty I have read before say that against control groups they have shown to increase muscle mass.

    it seems to be highly dependent on dosage/drug/and before,after, during, it may well be that they allow you to lift more and that helps you gain more muscle mass even though the drugs themselves cause a small ammount of catabolism

  • Posted by a hidden member.
    Log in to view his profile

    Jan 21, 2010 12:05 AM GMT
    Celticmusl saidI'm sure there are tons that would cause problems with building muscle. I've read that Tylenol and Advil increases estrogen over time but Aleve does not. Of course, heavy drinking also increases estrogen levels. The more fat you carry, the more estrogen you produce. Certain plastic containers, such as pop bottles, and microwave containers, causes estrogen levels to increase and testosterone levels to drop, etc.

    I guess most of my personal research is in regards to estrogen and testosterone levels.


    Actually, estrogen levels are NOT increased via some pain meds and alcohol, but, testosterone levels are lowered, but, then, that can happen with intense exercise, too. Lots of meds adversely affect endocrine levels.
  • HorrorHound

    Posts: 1435

    Jan 21, 2010 12:07 AM GMT
    I take a prescription for a low low dosage of a anti anxiety med (Xanax) - and it has NOT caused me to lose size or muscle mass (yet...). haha

    In fact I've gained strength & size since been taking it. ALL GOOD HERE! icon_biggrin.gif
  • Posted by a hidden member.
    Log in to view his profile

    Jan 21, 2010 1:42 AM GMT
    hapakun saidMuscle boys and their admirers,

    I have heard some medications like pain killers and anti-depressants can inhibit muscle growth? Can anyone confirm this or name some medications?

    -T


    Narcotics, which are pain killers, will lower testosterone levels. This is a significant problem in individuals on long term treatment with methadone. The low testosterone can cause erectile dysfunction. It is reasonable to assume that the low testosterone level would also impair muscle growth.

    Many psychiatric drugs will raise the levels of the hormone prolactin. High prolactin levels will lower testosterone levels in males. In females, prolactin causes breast milk to be produced.

    Besides raising cortisol levels as previously mentioned, alcohol will also lower testosterone levels.

    Probably the drug class that produces the most muscle damage (myositis) are the statins which are used to lower cholesterol. The most popular statins are Lipitor, Zocar and Crestor. I'm aware of many individuals that had to stop statins because of severe muscle pains. If niacin is added to the statin, myosiis becomes more common.

    An excessive dose of thyroid hormone can cause a profound muscle weakness.

    All the cortisocsteroids which are used for inflammation can cause muscle weakness. The common one are prednisone, Medrol, Decadron, hydocortisone.

    There are other, obviously toxic drugs, such as chemotherapy for cancer which can cause muscle weakness.
  • Posted by a hidden member.
    Log in to view his profile

    Jan 21, 2010 3:17 AM GMT
    This is an interesting discussion, thanks for the initial question and the cogent answers.

  • Posted by a hidden member.
    Log in to view his profile

    Jan 21, 2010 4:06 AM GMT
    AKA_B1GK saidI take a prescription for a low low dosage of a anti anxiety med (Xanax) - and it has NOT caused me to lose size or muscle mass (yet...). haha

    In fact I've gained strength & size since been taking it. ALL GOOD HERE! icon_biggrin.gif


    My old doctor gave me a Zanax script for 2 2g tabs a day. I took 1/4 of 1 tab and was good for 8 hours of solid rest about once every two weeks. The stuff puts me down like nothing else, and lets me "reset." For me, it was amazing that it gave me a decent's night sleep on such a low dose, and it was cheap, cheap, cheap. I'd wake up the next day fully rested and ready to take on the world.

    My new doctor says take an antihistamine.
  • Posted by a hidden member.
    Log in to view his profile

    Jan 21, 2010 3:10 PM GMT
    chuckystud said

    My old doctor gave me a Zanax script for 2 2g tabs a day. I took 1/4 of 1 tab and was good for 8 hours of solid rest about once every two weeks. The stuff puts me down like nothing else, and lets me "reset." For me, it was amazing that it gave me a decent's night sleep on such a low dose, and it was cheap, cheap, cheap. I'd wake up the next day fully rested and ready to take on the world.

    My new doctor says take an antihistamine.



    Your new physician is aware of the addictive potential of Xanax (Zanax). Xanax is probably the most habit forming of the "benzo" group of tranquilizers. On the street, Xanax is known by the name xannies. I'm sure that is why your new physican is reluctant to prescribed it, and suggested a sedating antihistamine for sleep. Benadryl is commonly used for this purpose. The dietary supplement melatonin also is helpful for insomnia and jet lag.
    http://www.webmd.com/sleep-disorders/tc/melatonin-overview


    In my earlier post I forgot to mention which psyche drugs raise prolactin levels and lower testosterone levels. The major culprits are the old typical anti-psychotics like Thorazine, Haldol, Stelazine etc. The newer atypical anti-psychotic Risperdal also significantly raises prolactin levels. It gets very confusing what "benzos" and antidepressants do to prolactin levels. If you want to know a what a particular drug does to levels, you would need to check a psychiatric pharmacology book.